Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 95, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 9, 2021, 11:19 PM CDT for Burt County, Cuming County, Dodge County, Nebraska; Harrison County, Monona County, Iowa. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2021, 11:19 PM CDT (04:19 UTC)
- Expired
- Jul 10, 2021, 12:00 AM CDT
- In force
- 41 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Harrison County, IA, Monona County, IA, Burt County, NE, Cuming County, NE, Dodge County, NE
The radar
The Omaha radar (KOAX), 59 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 11:30 PM CDT | TSTM WND GST 60 | 2 Nw Little Sioux, IA | CORRECTS PREVIOUS TSTM WND GST REPORT FROM AM TO PM AT 2 NW LITTLE SIOUX. COOP OBSERVER REPORTED AN ESTIMATED WIND GUST OF 60 MPH AND NICKLE SIZED HAIL. |
| Jul 9, 11:38 PM CDT | TSTM WND GST 70 | Craig, NE | REPORT OF 70 MPH WIND GUSTS AND 1 INCH HAIL. |
| Jul 9, 11:42 PM CDT | TSTM WND DMG | 2 Ese Tekamah, NE | ASOS AT TEKAMAH MEASURED A PEAK WIND GUST OF 59 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 9:58 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2603 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1447 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 8.1
The text
As transmitted.
299 WUUS53 KOAX 100419 SVROAX IAC085-133-NEC021-039-053-100500- /O.NEW.KOAX.SV.W.0095.210710T0419Z-210710T0500Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Omaha/Valley Nebraska 1119 PM CDT Fri Jul 9 2021 The National Weather Service in Omaha has issued a * Severe Thunderstorm Warning for... Southwestern Monona County in west central Iowa... Northwestern Harrison County in southwestern Iowa... Burt County in east central Nebraska... Southeastern Cuming County in northeastern Nebraska... North central Dodge County in east central Nebraska... * Until midnight CDT. * At 1119 PM CDT, severe thunderstorms were located along a line extending from 8 miles south of Onawa to 5 miles west of Lyons, moving south at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Tekamah, Uehling and Mondamin. This includes Interstate 29 between mile markers 89 and 109. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4171 9579 4171 9661 4200 9659 4202 9602 TIME...MOT...LOC 0419Z 005DEG 16KT 4191 9610 4191 9657 HAIL...<.75IN WIND...60MPH $$ Petersen
2 follow-up statements
694
WWUS53 KOAX 100445
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1145 PM CDT Fri Jul 9 2021
IAC085-133-NEC021-039-053-100500-
/O.CON.KOAX.SV.W.0095.000000T0000Z-210710T0500Z/
Monona IA-Harrison IA-Burt NE-Cuming NE-Dodge NE-
1145 PM CDT Fri Jul 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTH CENTRAL MONONA...NORTHWESTERN HARRISON...BURT...
SOUTHEASTERN CUMING AND NORTH CENTRAL DODGE COUNTIES...
At 1145 PM CDT, severe thunderstorms were located along a line
extending from 5 miles east of Tekamah to 5 miles northwest of
Uehling, moving south at 20 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Tekamah, Mondamin, Pisgah, Uehling, Craig, Oakland, Little Sioux,
Summit Lake State Recreation Area, Pelican Point State Recreation
Area and Little Sioux Scout Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4171 9579 4171 9661 4190 9659 4192 9595
TIME...MOT...LOC 0445Z 005DEG 16KT 4180 9611 4180 9658
HAIL...<.75IN
WIND...70MPH
$$
Petersen848
WWUS53 KOAX 100451
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1151 PM CDT Fri Jul 9 2021
IAC085-133-NEC021-039-053-100500-
/O.EXP.KOAX.SV.W.0095.000000T0000Z-210710T0500Z/
Monona IA-Harrison IA-Burt NE-Cuming NE-Dodge NE-
1151 PM CDT Fri Jul 9 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MONONA...
NORTHWESTERN HARRISON...BURT...SOUTHEASTERN CUMING AND NORTH CENTRAL
DODGE COUNTIES WILL EXPIRE AT MIDNIGHT CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern and west central Iowa...and northeastern and east
central Nebraska.
LAT...LON 4171 9579 4171 9661 4190 9659 4192 9595
TIME...MOT...LOC 0450Z 005DEG 16KT 4178 9611 4178 9658
$$
PetersenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 7:22 PM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 9, 7:22 PM CDT, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 722 PM CDT Fri Jul 9 2021 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 335 PM CDT Fri Jul 9 2021 Things starting to maybe become a little more clear on how things will pan out this afternoon/evening, but some key questions still remain: 1. Where will the warm front set up? 2. Will forcing be strong enough to break the fairly stout cap over the area (per the KOAX 19Z sounding)? As of around 2:30 PM, radar/satellite/surface obs show the warm front from roughly Tekamah, NE, eastward to near Carroll, IA, and south/southeastward toward Creston, IA. Difficult to say how much farther northeastward it makes it, as outflow from a significant hail-producing storm that moved through the Des Moines metro area could slow its progress a fair amount. As far as forcing, could see some enhanced convergence with that outflow, but may need to end up waiting for a strengthening low level jet early this evening to get anything to go, which seems to be the idea held by the CAMs, and those still have very little, if anything, that initiates in the forecast area. That said, if something does get going, plenty of instability with just over 3000 J/kg of MUCAPE per the KOAX 19Z sounding, and decent shear would suggest supercells capable of all hazards, especially right near the warm front where low level shear is likely enhanced. So while severe storms aren't particularly likely in the forecast area early this evening, still worth keeping a close eye on, as potential is there. Higher confidence that the greater severe weather risk will be overnight as convection currently going up in SE WY into the NE panhandle is expected to congeal into an MCS and move eastward into the area toward 11 PM. Expect a damaging wind and hail threat with those storms, as plenty of instability will remain in place overnight. One question with regarding those storms will be cold pool maintenance, as RAP guidance suggests 0-3 km shear values generally less than 30 kts ahead of the line, but still should be sufficient for at least some level of organization. Main severe storm threat should exit the area by 5 AM or so, but expect scattered showers and storms to persist through Saturday as a mid/upper level trough currently over Montana digs into the area and eventually cuts off. In addition to precip, this will bring much cooler weather, with highs in the 70s for many both Saturday and Sunday. Latest guidance suggests the low may stick around the area a little bit longer than previously thought, which could lead to continued showers and storms into at least Sunday, so increased precip chances a bit through the Sunday morning hours. May end up needing to go higher and possibly into Monday in future forecasts. Low should eventually push off toward the Great Lakes, bringing a return to the mid and upper 80s by Tuesday. However, another bit of shortwave energy and cold front look to slide through sometime Tuesday night into Thursday bringing our next chance at precip, though still some differences on exact timing. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 639 PM CDT Fri Jul 9 2021 VFR conditions will continue until 06-07Z when complex of thunderstorms at this time over the Nebraska Panhandle moves east into the TAF sites. Wind gusts greater than 30-40 kts can be expected with these storms as they move quickly west to east. MVFR and IFR ceilings are likely in these storms. After the lines passes, other thunderstorms and showers will linger with MVFR conditions possible in vicinity of the storms. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...CA AVIATION...Smith
Hazardous weather outlook, Jul 9, 3:43 PM CDT, 7 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 343 PM CDT Fri Jul 9 2021 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-101200- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 343 PM CDT Fri Jul 9 2021 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Saturday Though not likely, a few strong to severe thunderstorms could develop across extreme southeast Nebraska and southwest Iowa late this afternoon into this evening. Any storms that do develop in this area will be capable of producing large hail and damaging winds. A few tornadoes would also be possible. A more widespread severe weather episode is possible across portions of the area later this evening. Strong to severe thunderstorms are expected to develop across central Nebraska and spread east through the area from around 10 PM through the early morning hours Saturday. Large hail and damaging winds will be the primary hazards with these storms. Scattered thunderstorms are possible Saturday however severe storms are not expected. .DAYS TWO THROUGH SEVEN...Saturday night through Friday Some lingering non-severe storms are possible into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across portions of southeast Nebraska and southwest Iowa this evening.
In the hours before
Local storm report, Jul 9, 10:55 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1055 PM CDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND GST 8 N TILDEN 42.16N 97.80W
07/09/2021 M58 MPH PIERCE NE MESONET
PWS-KNEMEADO3.
&&
DMPLocal storm report, Jul 9, 11:11 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1111 PM CDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 PM TSTM WND DMG BATTLE CREEK 42.00N 97.60W
07/09/2021 MADISON NE LAW ENFORCEMENT
LAW ENFORCEMENT RELAYED REPORT OF POWER OUT
IN BATTLE CREEK.
&&
PFLocal storm report, Jul 9, 11:12 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1112 PM CDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 PM TSTM WND DMG 2 WNW MEADOW GROVE 42.04N 97.78W
07/09/2021 MADISON NE LAW ENFORCEMENT
LAW ENFORCEMENT RELAYED REPORT OF TREES AND
POWER LINES DOWN ALONG HIGHWAY 275.
&&
PFLocal storm report, Jul 9, 11:13 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1113 PM CDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND GST 3 SSW NORFOLK 41.99N 97.44W
07/09/2021 M63 MPH MADISON NE ASOS
ASOS AT NORFOLK AIRPORT MEASURED A PEAK WIND
GUST OF 63 MPH.
&&
PFLocal storm report, Jul 9, 11:16 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1116 PM CDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM TSTM WND DMG 3 NNW MEADOW GROVE 42.07N 97.76W
07/09/2021 MADISON NE PUBLIC
REPORT FROM MPING: TREES UPROOTED OR
SNAPPED.
&&
PFLocal storm report, Jul 9, 11:18 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1118 PM CDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND DMG 3 E PIERCE 42.20N 97.47W
07/09/2021 PIERCE NE EMERGENCY MNGR
TREES DOWN EAST OF PIERCE.
&&The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 9:30 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox, Pierce | 45 min |
| Jul 9, 9:50 PM CDT | Special Weather Statement | OAX | Antelope, Boone | 10 min |
| Jul 9, 10:12 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Cedar, Knox, Madison, Pierce, Stanton and 1 more | 48 min |
| Jul 9, 10:15 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte | 45 min |
| Jul 9, 10:52 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Thurston | 38 min |
| Jul 9, 10:56 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Dodge, Platte, Saunders | 64 min |
| Jul 9, 11:00 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Madison, Pierce, Stanton, Wayne | 45 min |
| Jul 9, 11:26 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Gage, Lancaster, Saline, Saunders, Seward | 64 min |
| Jul 9, 11:38 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge, Douglas, Saunders, Washington | 52 min |
| Jul 9, 11:41 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Cuming, Dodge, Platte, Saunders and 1 more | 49 min |
| Jul 9, 11:46 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 44 min |
| Jul 9, 11:55 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Gage, Johnson, Lancaster, Otoe and 2 more | 65 min |
| Jul 10, 12:11 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Pawnee | 49 min |
| Jul 10, 12:26 AM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Saunders, Washington | 19 min |
| Jul 10, 12:40 AM CDT | Severe Thunderstorm Warning | OAX | Otoe | 50 min |
| Jul 10, 12:42 AM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Saunders, Washington | 18 min |
| Jul 10, 12:44 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Gage, Johnson, Nemaha, Otoe, Pawnee and 1 more | 61 min |
| Jul 10, 1:31 PM CDT | Special Weather Statement | OAX | Dodge, Douglas, Sarpy, Saunders, Washington | 74 min |
| Jul 10, 1:56 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Sarpy, Saunders, Washington | 64 min |
| Jul 10, 4:18 PM CDT | Special Weather Statement | OAX | Pawnee, Richardson | 27 min |
| Jul 9, 11:02 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 29 min |
| Jul 9, 11:30 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Mills, Montgomery, Pottawattamie, Shelby | 45 min |
| Jul 10, 12:13 AM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie | 47 min |
| Jul 10, 2:18 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 42 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2021Severe Thunderstorm Warnings in Iowa, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.